Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 44, NWS Columbia, SC

May 10, 2008Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2008, 6:49 PM EDT for Orangeburg County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2008, 6:49 PM EDT (22:49 UTC)
Expired
May 10, 2008, 7:30 PM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 73 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:10 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 102250
SVRCAE
SCC075-102330-
/O.NEW.KCAE.SV.W.0044.080510T2249Z-080510T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
649 PM EDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 18 MILES NORTHWEST OF BRANCHVILLE...OR ABOUT 9
  MILES NORTH OF BAMBERG...AND MOVING EAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE                       
  COPE...BOWMAN...ROWESVILLE...AND BRANCHVILLE

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3318 8078 3322 8084 3323 8084 3327 8090
      3333 8098 3334 8104 3340 8112 3350 8109
      3336 8045
TIME...MOT...LOC 2249Z 290DEG 22KT 3341 8102

$$
1 follow-up statement
000 
WWUS52 KCAE 102314
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
714 PM EDT SAT MAY 10 2008

SCC075-102330-
/O.CON.KCAE.SV.W.0044.000000T0000Z-080510T2330Z/
ORANGEBURG SC-
714 PM EDT SAT MAY 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR ORANGEBURG COUNTY...

AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR ROWESVILLE...OR ABOUT 11 MILES SOUTH OF
ORANGEBURG...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BRANCHVILLE AND BOWMAN

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3318 8078 3322 8084 3323 8084 3327 8090
      3333 8098 3334 8104 3340 8112 3350 8109
      3336 8045
TIME...MOT...LOC 2314Z 292DEG 24KT 3333 8082

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:22 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 10, 3:22 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
322 PM EDT SAT MAY 10 2008

.SYNOPSIS...
A WEAK COLD FRONT FROM THE NE, WILL DRIFT TO THE SOUTH, AND STALL
OUT OVER SOUTHERN SOUTH CAROLINA AND EAST CENTRAL GEORGIA TONIGHT,
THEN MOVE BACK NORTH AS A WARM FRONT SUNDAY MORNING. A STRONG COLD
FRONT WILL MOVE EAST ACROSS THE AREA BY EARLY EVENING. HIGH PRESSURE
WILL BRING DRIER AND COOLER CONDITIONS MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
TORNADO WATCH CONTINUES THROUGH 01Z ACROSS THE SRN PORTION OF THE
CWA THIS AFTERNOON/EVENING. OBS INDICATE THAT BEST INSTABILITY AND
MOISTURE CONVERGENCE ACROSS THIS REGION THROUGH THE
AFTERNOON/EVENING. 88D REGIONAL COMPOSITE SHOWS TSRA HAVE BEEN
DEVELOPING FOR A COUPLE OF HOURS AND ARE BEGINNING TO APPROACH THE
SRN PORTION OF THE CSRA. AREA REMAINS UNDER A SLIGHT RISK THROUGH
THE NIGHT...BUT ON SUN AREA HAS BEEN PLACED IN A MODERATE RISK FOR
SEVERE THUNDERSTORMS. AT THE SURFACE...HIGH PRESSURE WILL CONTINUE
TO BUILD SWD INTO THE REGION OVERNIGHT...YET BOUNDARY WILL REMAIN
ALONG/NR THE SAVANNAH RIVER. ON SUN...BOTH NAM/GFS INDICATE THAT
BOUNDARY WILL BEGIN TO MOVE NWD DURING THE MID MORNING/EARLY
AFTERNOON HOURS. MODELS ARE INDICATING THAT AIRMASS ACROSS THE
AREA WILL BECOME INCREASINGLY UNSTABLE FROM S TO N THROUGH THE MID
MORNING/AFTERNOON PERIOD. WIND PROFILE/HELICITY VALUES INDICATE
POTENTIAL FOR SUPERCELL STORMS AND POTENTIAL FOR TORNADOES EXIST.
THREAT WILL BE HIGHEST ACROSS THE CSRA REGION LATE TONIGHT/EARLY
SUN THEN SPREAD NWD TO THE CNTRL MIDLANDS BY MID MORNING AND THEN
EARLY AFTERNOON FOR THE REMAINDER OF THE AREA. GUIDANCE AND LOCAL
POPS/TEMPS REASONABLY CLOSE AND HAVE STAYED NEAR CONSENSUS THROUGH
THE PERIOD.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
CLOSED LOW ACROSS THE OH RIVER VALLEY AND ASSOCIATED LOW/FRONTAL
SYSTEM WILL CONTINUE TO MOVE ESEWD ACROSS THE MID ATLANTIC REGION
SUN NIGHT/MON. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION
LATE MON INTO MON NIGHT. NICE PRESSURE GRADIENT ACROSS THE AREA ON
MON...EXPECT A LAKE WIND ADVISORY WILL BE NEEDED FOR THE AREA.
GUIDANCE AND LOCAL NUMBERS SIMILAR AND WILL STAY CLOSE TO
CONSENSUS THROUGH THE PERIOD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
MID/UPPER RIDGE BEGINS TO BUILD OVER AREA BY TUESDAY. THIS
CONTINUES THROUGH EARLY WEDNESDAY. IT WILL BE A LITTLE COOLER
TUESDAY WITH HIGHS UPPER 70S TO LOWER 80S. MID/UPPER FLOW BECOMES
MORE W/SW BY THE END OF THE PERIOD. AT THE SURFACE...HIGH MOVES
EAST BY TUESDAY NIGHT AS ANOTHER WEATHER SYSTEM APPROACHES FROM
THE WEST AND BEGINS TO FLATTEN UPPER RIDGE BY WEDNESDAY. WILL
INCLUDE CHANCE TO SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
WEDNESDAY THROUGH FRIDAY AS UPPER TROUGH OUT WEST DEEPENS AND
PULLS MOISTURE TO AREA ALONG WITH WARM AIR ADVECTION FROM THE
SOUTH.

|&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
FRONTAL BOUNDARY OVER CENTRAL SC WILL PUSH SOUTHWARD NEAR THE
SAVANNAH RIVER THIS AFTERNOON BEFORE HEADING BACK NORTHWARD AS A
WARM FRONT LATE TONIGHT INTO SUNDAY. SCATTERED THUNDERSTORMS MAY
DEVELOP ACROSS THE SOUTHERN CSRA THIS EVENING NEAR DEEPER
MOISTURE. A FEW SHOWERS POSSIBLE AHEAD OF THE SOUTHWARD MOVING
BACKDOOR COLD FRONT OVERNIGHT. THEN BY SUNDAY MORNING...FRONT
STALLS AND BEGINS MOVING NORTHWARD AGAIN AS A WARM FRONT. STRONG
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE
REGION...WHICH COULD AFFECT ALL TAF SITES AT SOME POINT DURING THE
DAY SUNDAY. HAVE INCLUDED MENTION OF CB LATE TONIGHT...WITH -TSRA
IN MOST TAFS AFTER 14Z SUNDAY. IFR CEILINGS...ALONG WITH STRONG
WINDS...WILL BE POSSIBLE IN THE STRONGER STORMS.

OUTLOOK...MVFR TO IFR CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON AND
EVENING AS WARM FRONT MOVES NORTH THROUGH THE DAY AND COLD FRONT
MOVES THROUGH LATE IN THE DAY. STRONG THUNDERSTORMS AND GUSTY WINDS
ALSO POSSIBLE LATE IN THE DAY SUNDAY.  MONDAY...SURFACE WINDS SHOULD
STRONG AND GUSTY OUT OF THE WEST BEHIND THE FRONT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...77
NEAR TERM...77
SHORT TERM...77
LONG TERM...77
AVIATION...10
Hazardous weather outlook, May 10, 6:27 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
627 PM EDT SAT MAY 10 2008

SCZ015-016-020>022-026>029-031-037-038-112230-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-SALUDA-LEXINGTON-
RICHLAND-LEE-SUMTER-CALHOUN-CLARENDON-
627 PM EDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT ALONG
AND NORTH OF THE WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND
ISOLATED TORNADOES ARE POSSIBLE LATE TONIGHT...TOWARD MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE RISK OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WIND
GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD
OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GAZ040-063>065-077-SCZ018-025-030-035-036-041-112230-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-AIKEN-
BARNWELL-ORANGEBURG-BAMBERG-
627 PM EDT SAT MAY 10 2008

...TORNADO WATCH 294 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ALONG AND
NORTH OF THE WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND
ISOLATED TORNADOES ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE RISK OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WIND
GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD
OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 10, 4:20 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
420 PM EDT SAT MAY 10 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             COPE                    33.37N 80.96W
05/10/2008  E1.25 INCH       ORANGEBURG         SC   PUBLIC

            EVENT OCCURRED AROUND 405 PM

&&

HC
Local storm report, May 10, 4:20 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE COLUMBIA SC

420 PM EDT SAT MAY 10 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...

..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....

            ..REMARKS..

0410 PM     HAIL             COPE                    33.37N 80.96W

05/10/2008  E1.25 INCH       ORANGEBURG         SC   PUBLIC

            EVENT OCCURRED AROUND 405 PM

&&

HC
Local storm report, May 10, 4:30 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             BRANCHVILLE             33.25N 80.82W
05/10/2008  E0.75 INCH       ORANGEBURG         SC   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED IN BRANCHVILLE.

&&

VAUGHAN
Local storm report, May 10, 5:42 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
542 PM EDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             1 NW DENMARK            33.33N 81.15W
05/10/2008  E0.88 INCH       BAMBERG            SC   PUBLIC

            NICKEL SIZE HAIL REPORTED AT CONVENIENCE STORE.

&&

VAUGHAN
Local storm report, May 10, 6:02 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
602 PM EDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 SE SPRINGFIELD        33.49N 81.27W
05/10/2008  E0.88 INCH       ORANGEBURG         SC   PUBLIC

            NICKEL SIZE HAIL REPORTED NEAR THE INTERSECTION OF HWY 3
            AND HWY 4.

&&

VAUGHAN
Local storm report, May 10, 6:19 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
619 PM EDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             2 NE WINDSOR            33.50N 81.49W
05/10/2008  E0.75 INCH       AIKEN              SC   PUBLIC

            PENNY SIZE HAIL REPORTED BY CONVENIENCE STORE.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:31 AM EDTSevere Thunderstorm WarningCAEMcCormick44 min
May 10, 5:54 AM EDTSevere Thunderstorm WarningCAEEdgefield36 min
May 10, 6:05 AM EDTSevere Thunderstorm WarningCAEAiken55 min
May 10, 6:35 AM EDTSevere Thunderstorm WarningCAEEdgefield17 min
May 10, 7:11 AM EDTSevere Thunderstorm WarningCAEBarnwell34 min
May 10, 7:38 AM EDTSevere Thunderstorm WarningCAEBamberg37 min
May 10, 8:26 AM EDTSevere Thunderstorm WarningCAEOrangeburg19 min
May 10, 3:49 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg56 min
May 10, 4:45 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg60 min
May 10, 5:08 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.